Mississippi, 2002Damaging Winds in Mississippi, January 31, 2002
January 31, 2002 · NWS JAN · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 31, 3:00 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Jan 31, 3:00 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST THU JAN 31 2002
CORRECTED CITY WORDING FOR PARAGRAPH ABOUT SEVERE THREAT FOR TONIGHT
A WIDESPREAD RAIN EVENT IS EXPECTED FOR TONIGHT...THEN MUCH COOLER
TEMPERATURES AND DECREASING CLOUDS THROUGH THE SHORT TERM PERIOD.
THE ETA AND AVN MODELS ARE IN GOOD AGREEMENT THROUGH SUNDAY AS A
COOL HIGH PRESSURE CENTER MOVES OVER THE LOWER MISSISSIPPI VALLEY
THROUGH SATURDAY. BY SUNDAY...A FRONT WILL QUICKLY MOVE ACROSS THE
NORTHERN UNITED STATES...BUT SHOULD HAVE LITTLE EFFECT THIS FAR
SOUTH.
MOST INTERESTING WEATHER SITUATION IN THE SHORT TERM IS FOR TONIGHT
AS A STRONG WINTER FRONT RAPIDLY MOVES EASTWARD ACROSS THE LOWER
MISSISSIPPI VALLEY. THE LATEST AVN AND ETA MODEL RUNS AS WELL AS THE
LATEST RUC SHOW THE SURFACE LOW MOVING RAPIDLY NORTH-NORTHEAST TO A
POSITION IN SOUTHERN ILLINOIS BY 00Z. BEST UPPER LEVEL SUPPORT FOR
STRONG THUNDERSTORMS WILL LIKELY REMAIN FAR NORTH OF THE FORECAST
AREA. A FEW STRONG TO SEVERE STORMS COULD BE POSSIBLE THIS
EVENING...MAINLY IN WESTERN AND NORTHERN SECTIONS WEST OF A
STARKVILLE TO JACKSON TO BROOKHAVEN LINE. A FEW STORMS AHEAD OF THE
MAIN FRONTAL SQUALL LINE AND WITHIN THE SQUALL LINE MAY REACH SEVERE
CRITERIA FOR STRONG GUSTY WINDS. AFTER THE MAIN LINE OF STORMS
PUSHES THROUGH TONIGHT...EXPECT MODERATE RAINFALL AND RAPIDLY
COOLING TEMPERATURES.
FOR TEMPERATURES...WILL STAY CLOSEST TO AVN GUIDANCE NUMBERS THROUGH
SUNDAY...BUT WILL INCREASE THE MIN TEMPS FOR SUNDAY NIGHT SLIGHTLY
DUE TO EXPECTED INCREASING HIGH CLOUDINESS.
EXTENDED (MON - THURS)...THE LATEST MRF RUN IS FORECASTING A LOW TO
DEVELOP IN THE NORTHERN GULF BY TUESDAY WITH MOISTURE SPREADING
NORTHWARD INTO MUCH OF OUR FORECAST AREA ON TUESDAY. COULD BE COLD
ENOUGH TO CHANGE OVER TO LIGHT SNOW IN NORTHERN SECTIONS TOWARD THE
END OF THE EVENT...BUT WILL ONLY MENTION CHANCE OF RAIN AT THIS
TIME. LOOKS LIKE HEAVIER PRECIPITATION WITH THIS EVENT WILL BE
FARTHER SOUTH AND EAST OF OUR FORECAST AREA. TEMPERATURES IN THE
EXTENDED PERIOD WILL GENERALLY BE AT OR SLIGHTLY BELOW SEASONAL
NORMS.
JAN 47/51/28/56 9000
MEI 50/53/27/56 9100
.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
15
In the hours before
Special weather statement, Jan 31, 4:11 PM CST, 2 hours 4 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
411 PM CST THU JAN 31 2002
...THUNDERSTORMS...
A LINE OF STRONG THUNDERSTORMS OVER NORTH CENTRAL LOUISIANA LATE
THIS AFTERNOON WILL SWEEP EASTWARD INTO NORTHEAST LOUISIANA AND
MISSISSIPPI THIS EVENING. A FEW SEVERE THUNDERSTORMS WITH
PRIMARILY DAMAGING STRAIGHT LINE WINDS CAN BE EXPECTED ANYWHERE
ALONG THE SQUALL LINE UNTIL AFTER MIDNIGHT. THE GREATEST RISK OF
SCATTERED SEVERE STORMS SHOULD REMAIN OVER AREAS WEST OF THE
MISSISSIPPI RIVER. THERE IS A RISK OF ISOLATED SEVERE STORMS
GENERALLY ALONG AND WEST OF A EUPORA TO FOREST TO A MONTICELLO
LINE.
THE WARM MOIST AIRMASS OVER THE REGION HAS BECOME MOST UNSTABLE
THIS AFTERNOON AND WILL CONTINUE INTO THIS EVENING OVER
NORTHEAST LOUISIANA...EXTREME SOUTHEAST ARKANSAS AND THE WESTERN
PORTIONS OF MISSISSIPPI. THE LINE OF THUNDERSTORMS SHOULD LIE
CLOSE TO THE MISSISSIPPI RIVER BETWEEN 5 AND 6 PM. AS THE SQUALL
LINE RUNS INTO THIS AIRMASS...THUNDERSTORMS SHOULD REACH THEIR
PEAK INTENSITY WITH WIND GUSTS UP TO 70 MPH POSSIBLE. ANY
ISOLATED THUNDERSTORMS THAT CAN FORM AHEAD OF THE MAIN LINE COULD
ALSO ROTATE ENOUGH TO PRODUCE A TORNADO.
THE OVERALL STORM INTENSITIES SHOULD BEGIN TO WEAKEN BY AFTER
MIDNIGHT AS THE SQUALL LINE MARCHES THROUGH EASTERN MISSISSIPPI
BEFORE SUNRISE FRIDAY.
ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED LATER THIS EVENING.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Thunderstorm Wind, Warren
- When
- January 31, 6:15 PM CST to 6:25 PM CST
- Where
- Warren County, Vicksburg
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.350, -90.883
Numerous trees were blown down across the eastern portion of the county.
Thunderstorm Wind, Holmes
- When
- January 31, 7:00 PM CST to 7:05 PM CST
- Where
- Holmes County, 5 mi W of Goodman
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.967, -89.983
A few trees were blown down in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Utah, January 31, 20021 death · 1 event
- Flash Flood in Illinois, January 31, 20021 death · 1 event
- Ice Storm and Heavy Snow in New York, January 31, 2002$7.7 million · 14 events
- Heavy Snow in Iowa, January 31, 2002$180,000 · 9 events
- Winter Storm in New York, January 31, 2002$80,000 · 8 events
- Winter Storm in Vermont, January 31, 2002$50,000 · 5 events
- Excessive Heat in West Virginia, January 31, 200234 events
- Winter Storm in Vermont, January 31, 2002$40,000 · 4 events
- Winter Storm in Vermont, January 31, 2002$30,000 · 3 events
- Ice Storm in Indiana, January 31, 20021 injured · $10,000 · 14 events
- Damaging Wind and High Wind in Arkansas, January 31, 2002$25,000 · 2 events
- Winter Storm in New York, January 31, 200218 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5278080, 5278081.